Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Fort Worth, TX

September 21, 2018Cooke County, Montague County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 21, 2018, 3:54 PM CDT for Cooke County, Montague County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 3:54 PM CDT (20:54 UTC)
Expired
Sep 21, 2018, 6:00 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Cooke County, TX, Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:56 PM CDTFLASH FLOODMuenster, TXROADS IN NW COOKE COUNTY HAVE OVER 6 INCHES OF RUNNING WATER OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS54 KFWD 212054
FFWFWD
TXC097-337-212300-
/O.NEW.KFWD.FF.W.0010.180921T2054Z-180921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
354 PM CDT FRI SEP 21 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Southeastern Montague County in north central Texas...
  Cooke County in north central Texas...

* Until 600 PM CDT..

* At 353 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain west of Interstate 35 in Cooke and southeast Montague 
  counties. Up to three inches of rain have already fallen. This 
  rainfall will lead to excessive water runoff and cause flash 
  flooding. Low-lying areas are most vulnerable to rapidly rising 
  water. 

* Some locations that will experience flooding include...
  Gainesville, Muenster, Lindsay, Callisburg, Forestburg and Valley
  View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3395 9694 3377 9694 3343 9718 3344 9766
      3388 9733 3386 9733 3389 9731 3386 9726
      3392 9723 3389 9718 3381 9721 3376 9719
      3372 9711 3382 9705 3385 9709 3384 9703
      3389 9698 3395 9700

$$

Dunn
2 follow-up statements
364 
WGUS74 KFWD 212216
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
516 PM CDT FRI SEP 21 2018

TXC097-337-212300-
/O.CON.KFWD.FF.W.0010.000000T0000Z-180921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague TX-Cooke TX-
516 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN MONTAGUE AND COOKE COUNTIES...

At 513 PM CDT, Cooke County Emergency Management reported flash 
flooding has resulted in several roads across Cooke County with 6 
inches of running water over them. In additional, street flooding 
was ongoing across the City of Gainesville with 6 to 12 inches of 
running water on area roads. 

Heavy rainfall is likely to continue over through the hour and 
possibly later into the evening. If heavy rain looks likely over the 
area, a new Flash Flood Warning may be needed. 

Some locations that will experience flooding include...
Gainesville, Muenster, Lindsay, Callisburg, Forestburg and Valley
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3395 9694 3377 9694 3343 9718 3344 9766
      3388 9733 3386 9733 3389 9731 3386 9726
      3392 9723 3389 9718 3381 9721 3376 9719
      3372 9711 3382 9705 3385 9709 3384 9703
      3389 9698 3395 9700

$$

Bain
356 
WGUS74 KFWD 212300
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
600 PM CDT FRI SEP 21 2018

TXC097-337-212308-
/O.EXP.KFWD.FF.W.0010.000000T0000Z-180921T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague TX-Cooke TX-
600 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MONTAGUE AND COOKE
COUNTIES WILL EXPIRE AT 600 PM CDT...

The heavy rain has ended for now and the Flash Flood Warning has 
been replaced with an advisory for ongoing low-lying and street 
flooding. However, additional rainfall this evening may result in 
additional flash flooding. Please continue to heed any remaining 
road closures.

LAT...LON 3395 9694 3377 9694 3343 9718 3344 9766
      3388 9733 3386 9733 3389 9731 3386 9726
      3392 9723 3389 9718 3381 9721 3376 9719
      3372 9711 3382 9705 3385 9709 3384 9703
      3389 9698 3395 9700

$$

JLDunn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:43 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 21, 3:43 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
343 PM CDT Fri Sep 21 2018

.SHORT TERM...
/Through Tonight/

Current radar imagery shows the heaviest activity generally along
and north of the I-20 corridor, with a few showers and thunderstorms
across Central Texas.

An uptick in convection is expected this afternoon, especially as
pockets of sunshine are providing additional instability. High-res
guidance continues to suggest additional convection during the
afternoon commute and into the evening hours. Lightning, gusty
winds, and heavy rain will be the main threats. The overall severe
threat remains low this afternoon and evening, but a brief
tornado cannot be ruled out, especially if the surface low deepens.

Heavy rainfall will remain the main threat through tonight across
North and Central Texas. There are several factors contributing
to this threat: a surface low pressure system located over West
Texas, an upper level trough, an approaching cold front, and
abundant tropical moisture from the Gulf of Mexico and the
Pacific. As the surface low continues to slide eastward towards
the region, showers and thunderstorms will increase in
coverage...and so will the potential for significant flash
flooding. WPC has placed areas along and west of the DFW
Metroplex and north towards the Red River under a high risk of
excessive rainfall through tonight. For areas south and east, a
slight to moderate risk of excessive rainfall is in place.

The 12Z sounding recorded a PWAT value of 2.09 inches, and
moisture has increased as the latest GOES Total Precipitable Water
values are measuring just over 2.2 inches. In addition to the
abundant tropical moisture, forecast soundings feature a skinny
CAPE profile, unidirectional flow, and a deep warm cloud
depth...all conducive to efficient rain producing showers and
thunderstorms. High resolution ensembles all indicate high
probabilities of QPF exceeding flash flood guidance over a good
portion of the area. Some areas along, north, and west of the DFW
Metroplex towards the Red River may see amounts as high as 6
inches tonight. A Flash Flood Watch continues through Saturday
afternoon along and north of a Temple-Ennis-Sulphur Springs line
where 2 to 4 inches of rain, with isolated higher amounts, will
be possible.

Winds will shift to the north across western Texoma in response
to the eastward movement of the surface low and the southward
movement of the cold front. Low temperatures tonight will respond
as well, with lows in the 60s across the northwest. Low temperatures
will remain in the 70s elsewhere.

Villanueva

&&

.LONG TERM...
/This Weekend Through Thursday/

Little change in the current pattern and threat for widespread and
occasionally heavy showers and a few thunderstorms through the
weekend. Associated deformation (frontogenesis aloft) and
isentropic lift associated with broad mid level shortwave across
western parts of the area and over the top of the slow-moving cold
front will allow for showers and a few embedded thunderstorms to
overspread all but the southeast part of the CWA Saturday/Saturday
night, then across far east/southeast parts of the area Sunday
into Monday with the slow eastward track of the broad mid-level
shortwave disturbance.

The airmass will remain very tropical in nature with total precipitable
water values remaining at or just above 2 inches in advance of
both the surface cold front and mid level shortwave disturbance.
As the mid level shortwave continues its slow trek eastward, the
cold front -- likely assisted by outflow processes from heavy
showers tonight appears to move to approximately a Cooper-D/FW-
Hamilton line by Saturday morning...before stalling for much of
the day Saturday, then progressing well into Central and Southeast
Texas Saturday night and Sunday. With a rich, very moist, and
rain-efficient airmass in place and focus along the cold front and
modest ascent continuing aloft, the scenario for an axis of very
heavy or torrential rainfall remains present across especially the
northwest two-thirds of the CWA, including the DFW Metroplex,
Sherman-Denison, Waco, and possibly Temple-Killeen areas.

A Flash Flood Watch -- which was extended earlier today and now
is in effect west and north Temple-Waco-Rockwall-Sulphur Springs
line -- remains in effect through midday Saturday, but depending
on actual evolution of the system and rain tonight, it's possible
the Flash Flood Watch may need to be extended even more either
spatially or temporally on Saturday morning's forecast package.
Warm rainfall processes combined with skinny CAPE and a deep moist
layer will result in a moderate-high risk of excessive rainfall,
especially from DFW north and west tonight, as 15-30 knot SSW
925mb-850mb flow feeds rich Gulf moisture north into the slow-
moving low level front. 3 to 6 inches of rainfall will be possible
along the frontal axis along and north of I-20 with isolated
amounts 8-10 inches not out of the question by midday Saturday.
These amounts would likely lead to periods of flash flooding, as
well as providing excessive run off into the headwaters of the
Brazos and Trinity main stem river basins across this area. Those
parts of the watch area south of I-20 and along/west of I-35 are
looking at more localized 2 to 4 inches with isolated amounts
greater than 5 inches Saturday into early Saturday evening as they
await more of a surface focus with the cold front this weekend.

Though there was a concern for a brief window for low-topped
supercells in the warm sector for Saturday afternoon -- this seems
to be waning due to low level flow not forecast to back all that
much or be much stronger than 10-15 knots. This could change if
the surface low over the Big Country deepens more than expected
helps back low level flow through 925mb. If that were to happen
and combine with 0-3km CAPE on the order of 150-300 J/KG over
Central Texas by Saturday afternoon, then a brief strong to
severe storm with a very low threat for an isolated tornado would
be possible. All this shift southeast Sunday and Monday with best
convective chances and isolated heavy rainfall shifting across
areas east of I-35 and particularly south of I-20.

Flow aloft will become semi-zonal the first half of next week, but
occasional weak perturbations moving across the area should help
keep very low convective chances going, along with increasing
warmth to between 85-90 degrees. Combine the humidity from
evaporation from weekend rains and it will feel very warm and
muggy outside. We're still watching the potential for a deepening
mid level longwave trough across the High Plains by Wednesday into
Thursday, with an associated cold front arriving for later in the
week. There still remains discrepancies on actually timing of the
cold front into the area amongst medium range guidance and model
ensembles, so will maintain increasing rain chances and cooler
temperatures in the 80s for the Wednesday into Thursday periods.
We'll keep refining the forecast as we get past this first, high-
impact system.

05/

&&

.UPDATE... /Issued 159 PM CDT Fri Sep 21 2018/
Overall the forecast remains in good shape, though a few changes
to QPF and the Flash Flood Watch were made just prior to noon.

Radar mosaic this afternoon revealed a large area of showers and
thunderstorms just west and north of our area. Lift should
continue to overspread from the west and will likely result in a
proliferation of additional convection. Pockets of diabatic
heating continue this afternoon as cumulus breaks up and this will
bolster low level instability values. The big missing ingredient
at this time is greater low level SRH. If winds back sufficiently as
the surface low deepens, the threat for a tornado or two may take
a noteworthy uptick. We'll continue to monitor this potential.

The primary hazard over the next 24 to 36 hours will be heavy
rain and subsequent flash flooding. The upper low should translate
eastward this afternoon and in through the day on Saturday. Most
NWP shows signs of a well-defined deformation axis near and just
north of the surface low center. Wherever this sets up, there will
likely be some strong low to mid-level frontogenetical forcing
and thus a corridor of very heavy rain. HRRR-TLE and HREF QPF
probabilities and means support an axis of 4 to 6 inches of rain
near and north of the Highway 377 corridor and this matches up
well with the conceptual model of banded precipitation just north
of the surface low. Isolated amounts of 8" of rain are not out of
the realm of possibility. One variable that may still change is
the track of the surface low. If this feature shifts northward, it
would mean a more northerly shift in the band of heavy rain. A
track farther south would mean a greater heavy rain and flash
flood risk closer to the I-20 corridor.

Regardless of the area, the most likely time frame for very heavy
rain will be tonight and into the early morning hours on
Saturday. The inherited configuration of the Flash Flood Watch
looks good, but we went ahead and expanded it a little further
south. While, some of our Central Texas counties may get shut off
from the heavier precipitation as dry air eventually protrudes
northeastward somewhere across this region, uncertainty in the
amount of dry air precludes a conservative forecast and we've
added an additional row of counties to the Flash Flood Watch.

Bain

&&

.AVIATION... /Issued 131 PM CDT Fri Sep 21 2018/
/18z TAFs/

Concerns- Multiple rounds of showers and thunderstorms and low
ceilings through the forecast period. A wind shift on Saturday.

Visible satellite imagery continues to show a layer of low clouds
across North and Central Texas. Ceilings across some of the DFW
Metroplex sites improved this morning, but MVFR ceilings will
definitely return this evening as the shower and thunderstorm
areal coverage increases. This is due to a strong upper trough
over west Texas and a surface low pressure system slowly moving
east into our area. The ongoing scattered showers will transition
more into widespread activity in the next few hours. Given the
latest high resolution guidance, kept the mention of thunder
through tonight with a TEMPO of 4SM during the 00-04Z time period
for both DFW and Waco TAF sites. We will continue to monitor the
trends as this might have to be adjusted/extended. Although the
main threat with this activity is the heavy rainfall and flooding,
occasional gusty winds will be possible with the strongest
storms.

The associated cold front is expected to approach our area
tomorrow morning. Some of the guidance shows IFR ceilings
returning during the day tomorrow as the front approaches North
and Central Texas. Right now, confidence is not high enough to
introduce it in the TAFs. We will keep watching the trends and
will make the necessary adjustment in the next forecast. The
prevailing southerly winds will shift to the northeast tomorrow
morning as the cold front pushes south, but will stay around
10kts.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  76  68  82  70 / 100 100  70  40  20
Waco                73  80  67  85  69 /  70  80  60  30  20
Paris               70  77  66  80  69 / 100 100  70  60  40
Denton              69  74  66  80  69 / 100 100  60  40  20
McKinney            70  76  67  81  69 / 100 100  70  50  30
Dallas              73  77  68  82  70 / 100 100  70  40  30
Terrell             73  80  70  84  70 / 100 100  70  50  30
Corsicana           73  80  69  82  69 /  70  80  70  50  30
Temple              73  80  66  84  69 /  60  70  50  30  20
Mineral Wells       69  72  64  79  66 / 100  80  60  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for TXZ091>095-
100>107-115>120-129>134-141>145-156>159.

&&

22/05
Hazardous weather outlook, Sep 21, 3:42 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
342 PM CDT Fri Sep 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
342 PM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and a few thunderstorms are possible
across the entire region today. Heavy rainfall and flash flooding are
the primary hazards. The area most apt to see flash flooding will be
near and northwest of a Temple to Waco to Sulphur Springs line. An
additional thunderstorm hazard will be gusty downburst winds, though
a brief tornado or two cannot be ruled out this afternoon.

The flash flood risk will peak tonight into early Saturday morning,
especially for locations near and north of US Highway 377 corridor,
but all jurisdictions within the Flash Flood Watch should remain
vigilant for the potential of flash flooding later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain and thunderstorm chances will continue into Saturday, with heavy
rain possible through Saturday afternoon. Isolated thunderstorm
chances will continue off and on Sunday through much of next week.
Though severe weather is not expected, localized flooding may
continue with any additional, even localized heavier rainfall.

In addition, main stem river flooding will also linger across the
Brazos, Trinity, and Sulphur basin well after this weekend's heavier
rains taper off. Continue to monitor forecasts and statements daily
for your area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but timely reports
of flooding or flash flooding are highly appreciated.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:03 PM CDTSpecial Weather StatementFWDDenton42 min
Sep 21, 8:27 AM CDTRiver Flood WarningFWDHunt3 days
Sep 21, 8:27 AM CDTRiver Flood WarningFWDHunt, Rockwall3 days
Sep 21, 8:38 AM CDTRiver Flood WarningFWDWise63 hr
Sep 21, 8:38 AM CDTRiver Flood WarningFWDDallas3 days
Sep 21, 9:11 AM CDTRiver Flood WarningFWDStephens46 hr
Sep 21, 9:11 AM CDTRiver Flood WarningFWDYoung5 days
Sep 21, 2:28 PM CDTRiver Flood WarningFWDDallas, Tarrant61 hr
Sep 21, 2:28 PM CDTRiver Flood WarningFWDDallas42 hr
Sep 21, 2:28 PM CDTRiver Flood WarningFWDDenton72 hr
Sep 21, 3:03 PM CDTAreal Flood AdvisoryFWDCooke117 min
Sep 21, 4:13 PM CDTAreal Flood AdvisoryFWDDenton, Tarrant, Wise62 min
Sep 21, 4:54 PM CDTAreal Flood AdvisoryFWDDenton, Wise66 min
Sep 21, 5:30 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Sep 21, 5:57 PM CDTAreal Flood AdvisoryFWDCooke, Montague2 hr
Sep 21, 6:06 PM CDTAreal Flood AdvisoryFWDDenton, Wise114 min
Sep 21, 6:17 PM CDTSpecial Weather StatementFWDDallas43 min
Sep 21, 6:26 PM CDTAreal Flood AdvisoryFWDCollin, Fannin, Grayson2 hr
Sep 21, 6:32 PM CDTAreal Flood AdvisoryFWDStephens118 min
Sep 21, 6:48 PM CDTSpecial Weather StatementFWDKaufman42 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.